Alabama, 2008

Tornadoes and Hail in Alabama, April 4, 2008

April 4, 2008 · NWS BMX · 62 events in 22 counties and zones

A slow moving cold front helped spark thunderstorms across Central Alabama, some of which produced large hail, damaging winds, and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$176,000
Crop damage
None recorded
Events
62

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A slow moving cold front helped spark thunderstorms across Central Alabama, some of which produced large hail, damaging winds, and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 4, 5:40 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 4, 5:40 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 AM CDT FRI APR 4 2008

.UPDATE...AVIATION DISCUSSION.

&&

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.

WEDGE CONTINUES TO MAKE ITS PRESENCE KNOWN ACROSS EAST ALABAMA WHERE
TEMPERATURES ARE IN THE 50S...COMPARED TO NEAR 70 DEGREES ACROSS
WEST ALABAMA. WEDGE WILL ERODE AS THE MORNING PROGRESSES AND
SOUTHERLY FLOW INCREASES. A LAKE WIND ADVISORY WILL BE ISSUED THIS
PACKAGE FOR TODAY. VERY WARM AND JUICY BOUNDARY LAYER PRESENT
ACROSS WEST ALABAMA WHERE SURFACE DEWPOINTS ARE IN THE MID 60S.
HIGHER DEWPOINTS WILL SPREAD ACROSS THE REMAINDER OF CENTRAL ALABAMA
THIS MORNING WITH UPPER 60S EXPECTED WEST OF I-65.

LINE OF NEARLY CONTINUES THUNDERSTORMS STRETCHES FROM DALLAS TEXAS
ACROSS ARKANSAS AND INTO KENTUCKY. THE LINE HAS BEEN VERY ACTIVE ALL
NIGHT AVERAGING 2500 LIGHTNING STRIKES PER 15 MINUTES. THE
CONVECTIVE LINE WILL PUSH SOUTHEASTWARD TODAY AND MOVE INTO NW
ALABAMA AROUND 10 AM. THERE HAS BEEN A FEW THUNDERSTORMS DEVELOP OUT
AHEAD OF THE MAIN LINE...AND THIS TREND MAY INCREASE LATER THIS
MORNING AS AIR MASS DESTABILIZES ACROSS NORTH ALABAMA.  SEVERE
WEATHER PARAMETERS STILL LOOKING IMPRESSIVE THIS AFTERNOON WITH
LIFTED INDICES NEAR -5 CELSIUS...CAPES 1000-1500 J/KG...AND 0-6KM
BULK SHEAR NEAR 60 KNOTS. MAIN THREAT WILL BE BOW SEGMENTS ALONG
SQUALL LINE...BUT SHEAR VALUES SUPPORT ROTATING STORMS...AND
TORNADOES A REAL POSSIBILITY. TRAINING CELLS WILL ALSO PRODUCE
LOCALIZED FLOODING.

SQUALL LINE WILL MOVE SOUTHWARD ACROSS ENTIRE AREA OVERNIGHT
PRODUCING RAINFALL TOTALS BETWEEN 1 AND 2 INCHES ACROSS MOST AREAS.
SEVERE POTENTIAL WILL LIKELY WANE LATER THIS EVENING AS BOUNDARY
LAYER COOLS AND MID LEVEL FORCING DECREASES. SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN COUNTIES FROM SUNRISE
SATURDAY THROUGH 12 NOON.  LOW CLOUDS WILL EXTEND WELL NORTH OF
SURFACE COLD FRONT AS 850-700MB TROF STILL BACK NEAR THE MISSISSIPPI
RIVER...AND CLOUDS WILL BE SLOW TO CLEAR ON SATURDAY.  SKIES SHOULD
BECOME PARTLY CLOUDY ACROSS MOST OF CENTRAL ALABAMA BY SUNSET
SATURDAY.

58/ROSE

.LONG TERM...SUNDAY THROUGH THURSDAY.

SUNDAY WILL BEGIN A FEW DAYS OF QUIET AND QUITE PLEASANT WEATHER
ACROSS CENTRAL ALABAMA...WITH HIGHS IN THE MID TO UPPER 70S. THE
MAIN STORM TRACK WILL TAKE SYSTEMS TO OUR NORTH KEEPING THE REGION
IN UPPER LEVEL WESTERLY TO SOUTHWESTERLY FLOW. COULD SEE THE
INFLUENCE OF WEDGING AROUND THE SOUTHERN APPALACHIANS BY TUESDAY
MORNING. THE STRENGTH OF THE WEDGE COULD LEAD TO SLIGHTLY COOLER
TEMPERATURES IN THE NORTHEAST THAN CURRENTLY IN THE FORECAST
PACKAGE.

WEDNESDAY AND THURSDAY...INTRODUCED CHANCE/SLIGHT CHANCE POPS
BEGINNING TUESDAY NIGHT THROUGH THE END OF THE FORECAST PERIOD AS
MODELS HAVE COME INTO AGREEMENT THAT A FRONT WILL APPROACH THE AREA
WEDNESDAY AND STALL OUT LIKELY ACROSS NORTHERN ALABAMA...KEEPING THE
AREA IN A WARM MOIST AIRMASS. KEPT FORECAST CONSERVATIVE SINCE THIS
SYSTEM IS AT THE END OF THE PERIOD AND THERE ARE STILL SOME
DIFFERENCES IN TIMING...STRENGTH...AND HOW FAR SOUTH THE FRONT WILL
PUSH BEFORE IT STALLS.

14

&&

.AVIATION...12Z TAF DISCUSSION.

WEDGE FRONT OVER EAST ALABAMA IS STARTING TO LOSE IT HOLD DUE TO
STRONG SOUTHERLY FLOW ABOVE THE SURFACE. CIGS EAST OF I-65 ARE AOB
1000 FEET AGL...WITH CIGS 15-25 ELSEWHERE. FOG HAS NOT REALLY BEEN A
PROBLEM THIS MORNING WITH VSBYS GENERALLY AT 5 MILES OR MORE. LOWER
CIGS ACROSS EAST ALABAMA WILL RISE THIS MORNING TO ARND 2500 FEET
BY 17Z. GRADIENT WINDS WILL BE FROM THE SOUTH AT 12-18 KNOTS WITH
GUSTS TO AS HIGH AS 25 KNOTS.

SQUALL LINE ACROSS NORTHEAST MISSISSIPPI WILL CONTINUE TO SHIFT
SOUTHEAST AND REACH THE KTCL-KBHM LINE BY 17Z. THE SQUALL LINE WILL
PRODUCE MAY PRODUCE WINGS GUSTS TO 50 KNOTS...WITH VERY HEAVY
RAINFALL PRODUCING VSBYS BELOW 1/2SM. THE SQUALL LINE WILL CONTIUE
SOUTHEAST AND REACH KMGM ARND 22Z. A COLD FRONT WILL FOLLOW THE
SQUALL LINE BY 3-6 HOURS AND EXPECT MVFR CIGS AND VSBYS BEHIND
FRONT.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  54  66  49  78 / 100 100  30  10  10
ANNISTON    74  58  68  51  78 /  70 100  30  10  10
BIRMINGHAM  76  54  68  51  78 / 100 100  30  10  10
TUSCALOOSA  77  55  69  50  80 /  90 100  20  10  10
CALERA      77  58  68  51  78 /  70 100  30  10  10
AUBURN      78  60  72  54  76 /  50  80  70  10  10
MONTGOMERY  80  63  72  53  81 /  50  80  70  10  10
TROY        80  63  72  53  79 /  40  80  70  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IN EFFECT FROM 7AM TO 7PM FOR ALL COUNTIES.

&&
Hazardous weather outlook, Apr 3, 1:00 PM CST, 20 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT THU APR 3 2008

ALZ011>015-017>050-041130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
200 PM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING...PRIMARILY FOR AREAS NORTH OF INTERSTATE 20. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.

AS A WARM FRONT CONTINUES TO ADVANCE NORTHWARD THROUGH CENTRAL
ALABAMA...SURFACE TEMPERATURES HAVE JUMPED INTO THE UPPER 70S
AND LOWER 80S...INCREASING THE AMOUNT OF INSTABILITY ACROSS THE
AREA. THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO
DEVELOP IN THIS INCREASINGLY UNSTABLE AIRMASS...PRIMARILY BETWEEN 2
AND 7 PM. WHILE LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...
SOME ROTATING THUNDERSTORMS WILL BE POSSIBLE RIGHT ALONG THE WARM
FRONT...LEADING TO A VERY LOW CHANCE OF A TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE STORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA ON FRIDAY
AND FRIDAY NIGHT...WITH THE MAIN SEVERE WEATHER THREAT STARTING AS
EARLY AS NOON AND LASTING AS LATE AS 3 AM FRIDAY NIGHT. DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE.

THE STORMS ARE MOST LIKELY TO COME IN THE FORM OF A SQUALL LINE...
THAT WILL PUSH ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST FRIDAY
NIGHT. STORMS WILL BECOME MUCH MORE LIKELY AFTER 3 PM WEST AND
NORTHWEST...SPREADING EASTWARD INTO CENTRAL SECTIONS BETWEEN 8 AND
MIDNIGHT. CONFIDENCE IS A BIT LESS FOR SOUTHEASTERN AREAS GENERALLY
AFTER MIDNIGHT...AS SOME WEAKENING OF THE LINE IS POSSIBLE. STAY
TUNED FOR FURTHER INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE
NEEDED ON FRIDAY AND FRIDAY NIGHT.

88/75

In the hours before

Special weather statement, Apr 4, 7:31 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
831 AM CDT FRI APR 4 2008

ALZ011-041415-
MARION-
831 AM CDT FRI APR 4 2008

...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 915 AM CDT...

AT 828 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR TREMONT...OR 8 MILES EAST OF FULTON...MOVING
NORTHEAST AT 40 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SHOTSVILLE.
  WESTON.
  HACKLEBURG.
  TESSNER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Apr 4, 8:17 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 AM CDT FRI APR 4 2008

ALZ011-041500-
MARION-
917 AM CDT FRI APR 4 2008

...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 1000 AM CDT...

AT 914 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF VINA
TO BYRD...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
HACKLEBURG TO DETROIT...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WESTON.
  RANKIN FITE AIRPORT.
  HACKLEBURG.
  TESSNER.
  PEARCES MILL.
  TUCKER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Columbus AFB radar (KGWX), 76 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

32 hail, 28 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Winston

When
April 4, 9:28 AM CST to 9:31 AM CST
Where
Winston County, 3.16 mi SSW of Ashbank to 2.99 mi SSE of Ashbank
Rating
EF0
Path length
2.5 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.976, -87.516

The tornado touched down just west of Pinetuckey Road, about 2 miles southwest of Nauvoo. From there it moved almost due east, before lifting near the intersection of AL-5 and Two Hill Road. Along its path, it snapped off numerous trees, caused minor damage to two outbuildings, one mobile home, and one permanent home, and threw a trampoline into a tree.

Thunderstorm Wind, Winston

When
April 4, 9:51 AM CST
Where
Winston County, 0.57 mi W of Nathan
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.080, -87.210

Trees and power lines were blown down in Arley. One tree damaged a mobile home, and another damaged a house. Six houses suffered shingle damage. One grain silo top was blown off, and the top of one storage building was blown off.

Thunderstorm Wind, Hale

When
April 4, 12:17 PM CST
Where
Hale County, 1.16 mi E of Cypress
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.950, -87.630

Several trees were blown down, south of Moundville.

Hail, St. Clair

When
April 4, 12:58 PM CST
Where
St. Clair County, 1.34 mi WNW of Henry Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
33.830, -86.090

Hail, Shelby

When
April 4, 1:10 PM CST
Where
Shelby County, 1.33 mi SSW of New Hope
Measured
1.75 in hail
Reported by
Public
Coordinates
33.351, -86.755

Hail, Shelby

When
April 4, 1:15 PM CST
Where
Shelby County, 0.7 mi ENE of Quito
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.384, -86.739

Hail, Shelby

When
April 4, 1:15 PM CST
Where
Shelby County, 1.94 mi S of New Hope
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.342, -86.745

Hail, Shelby

When
April 4, 1:16 PM CST
Where
Shelby County, 4.23 mi NE of Quito
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.420, -86.695

Hail, Perry

When
April 4, 1:26 PM CST
Where
Perry County, 0.21 mi N of Suttle
Measured
0.75 in hail
Reported by
Public
Coordinates
32.533, -87.181

Hail, Shelby

When
April 4, 1:33 PM CST
Where
Shelby County, 0.95 mi S of Siluria
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
33.217, -86.833

Hail, Shelby

When
April 4, 1:40 PM CST
Where
Shelby County, 0.28 mi SW of Alabaster Shelby Arp
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
33.177, -86.783

Thunderstorm Wind, Sumter

When
April 4, 1:40 PM CST
Where
Sumter County, 0.85 mi N of Livingston
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.592, -88.181

Numerous trees and power lines were blown down in the Livingston area, and several other nearby locations. Two vehicles were damaged on CR 13. An AMTRACK train was unable to proceed, as several trees were blocking the railroad track.

Thunderstorm Wind, Winston

When
April 4, 1:40 PM CST
Where
Winston County, Houston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.130, -87.270

Several trees were blown down in the central part of the county.

Thunderstorm Wind, Greene

When
April 4, 1:50 PM CST
Where
Greene County, Forkland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.650, -87.880

Several trees were blown down, including one that fell on a house.

Hail, Shelby

When
April 4, 1:51 PM CST
Where
Shelby County, 0.08 mi NE of Mostellers
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.101, -86.529

Hail, Tallapoosa

When
April 4, 1:51 PM CST
Where
Tallapoosa County, 2.61 mi WSW of Sturdivant
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.900, -85.888

Hail, Talladega

When
April 4, 1:59 PM CST
Where
Talladega County, 0.82 mi ESE of Fayetteville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.147, -86.406

Thunderstorm Wind, Tuscaloosa

When
April 4, 1:59 PM CST
Where
Tuscaloosa County, Tuscaloosa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.200, -87.570

A few trees were blown down around the city of Tuscaloosa.

Thunderstorm Wind, Chilton

When
April 4, 2:00 PM CST
Where
Chilton County, 0.47 mi SSW of Pletcher
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
32.694, -86.803

A roof was blown off a house on US 82, near the Autauga County line.

Thunderstorm Wind, Tuscaloosa

When
April 4, 2:04 PM CST
Where
Tuscaloosa County, 1.35 mi WSW of Stokes
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.120, -87.540

A few trees were blown down south of the city of Tuscaloosa.

Hail, St. Clair

When
April 4, 2:05 PM CST
Where
St. Clair County, 0.69 mi N of Pell City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.590, -86.280

Hail, Tallapoosa

When
April 4, 2:08 PM CST
Where
Tallapoosa County, 0.26 mi N of Newsite
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.034, -85.771

Hail, Tallapoosa

When
April 4, 2:17 PM CST
Where
Tallapoosa County, 0.9 mi NW of Daviston
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.060, -85.640

Hail, Tuscaloosa

When
April 4, 2:22 PM CST
Where
Tuscaloosa County, 2.07 mi N of Vance
Measured
0.75 in hail
Reported by
Public
Coordinates
33.200, -87.230

Thunderstorm Wind, Hale

When
April 4, 2:24 PM CST
Where
Hale County, 0.58 mi W of Greensboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.700, -87.590

Several trees and power lines were blown down across the county, damaging at least two houses.

Tornado, Calhoun

When
April 4, 2:24 PM CST
Where
Calhoun County, 0.64 mi SW of Ft Mc Clellan
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
33.713, -85.788

A brief tornado touchdown was captured on home video in the Fort McClellan area. Upon subsequent inspection, no visible damage could be found.

Hail, Calhoun

When
April 4, 2:26 PM CST
Where
Calhoun County, 0.57 mi W of Alexandria
Measured
0.75 in hail
Reported by
Public
Coordinates
33.770, -85.890

Thunderstorm Wind, Jefferson

When
April 4, 2:36 PM CST
Where
Jefferson County, Fairfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.470, -86.920

Several trees were blown down in the western portion of the county.

Thunderstorm Wind, Jefferson

When
April 4, 2:36 PM CST
Where
Jefferson County, 0.88 mi SSE of Ayres
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.668, -86.674

Several trees were blown down around Pinson and Center Point.

Thunderstorm Wind, Calhoun

When
April 4, 2:36 PM CST
Where
Calhoun County, Jacksonville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
33.820, -85.770

Several trees were blown down in and around Jacksonville.

Hail, Calhoun

When
April 4, 2:36 PM CST
Where
Calhoun County, Jacksonville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.820, -85.770

Thunderstorm Wind, Bibb

When
April 4, 2:45 PM CST
Where
Bibb County, 0.69 mi N of Centerville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.960, -87.130

Numerous trees were blown down near Centreville, and around other areas of the county.

Thunderstorm Wind, Shelby

When
April 4, 2:45 PM CST
Where
Shelby County, 0.47 mi ENE of Maylene
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
33.202, -86.862

A tree was blown down onto a mobile home in Maylene.

Thunderstorm Wind, Coosa

When
April 4, 2:50 PM CST
Where
Coosa County, 0.69 mi N of Rockford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.890, -86.220

Several trees were blown down in Rockford.

Thunderstorm Wind, Jefferson

When
April 4, 3:04 PM CST
Where
Jefferson County, 1 mi E of Leeds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.550, -86.533

A few trees were blown down just east of the city of Leeds.

Thunderstorm Wind, Shelby

When
April 4, 3:04 PM CST
Where
Shelby County, 1.16 mi E of Calera
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
33.100, -86.750

Several large tents were blown over and destroyed, several trees were blown down, and shingles were lifted off the depot building, at the Heart of Dixie Railroad Museum.

Hail, Cleburne

When
April 4, 3:08 PM CST
Where
Cleburne County, Fruithurst
Measured
0.88 in hail
Reported by
Public
Coordinates
33.730, -85.430

Thunderstorm Wind, Shelby

When
April 4, 3:15 PM CST
Where
Shelby County, 2.22 mi NW of Wilsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.250, -86.510

Several trees were blown down in the Four Mile Community.

Thunderstorm Wind, Shelby

When
April 4, 3:16 PM CST
Where
Shelby County, 2.13 mi WSW of Mostellers
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.086, -86.563

Several trees were blown down on AL 145, near the Shelby Community.

Hail, Lowndes

When
April 4, 3:18 PM CST
Where
Lowndes County, 0.91 mi NE of Collirene
Measured
0.75 in hail
Reported by
Public
Coordinates
32.190, -86.820

Thunderstorm Wind, St. Clair

When
April 4, 3:18 PM CST
Where
St. Clair County, 2.64 mi SSE of Prescott
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.537, -86.426

A few trees were blown down onto Camp Winnataska Road.

Thunderstorm Wind, Shelby

When
April 4, 3:23 PM CST
Where
Shelby County, 1.35 mi ENE of Harpersville
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
33.340, -86.430

A few sheds and other small buildings were damaged or destroyed near Harpersville.

Hail, Tallapoosa

When
April 4, 3:25 PM CST
Where
Tallapoosa County, 0.55 mi NW of Cowpens
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.035, -85.828

Hail, Tallapoosa

When
April 4, 3:25 PM CST
Where
Tallapoosa County, 0.9 mi NW of Newsite
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.040, -85.780

Hail, Tallapoosa

When
April 4, 3:35 PM CST
Where
Tallapoosa County, 0.66 mi WNW of Daviston
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.054, -85.641

Hail, Coosa

When
April 4, 3:45 PM CST
Where
Coosa County, 4.84 mi ENE of Cottage Grove
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.870, -86.040

Hail, Calhoun

When
April 4, 3:50 PM CST
Where
Calhoun County, 0.9 mi NE of Weaver
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
33.760, -85.810

Hail, Chambers

When
April 4, 3:50 PM CST
Where
Chambers County, 1.66 mi W of Abanda
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.100, -85.529

Hail, Randolph

When
April 4, 3:50 PM CST
Where
Randolph County, 1.16 mi W of Wadley
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.120, -85.570

Thunderstorm Wind, Calhoun

When
April 4, 3:55 PM CST
Where
Calhoun County, 1.38 mi NNW of Coldwater
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.598, -85.931

A grocery store sustained roof damage, in the Coldwater Community.

Hail, Randolph

When
April 4, 4:05 PM CST
Where
Randolph County, 1.16 mi W of Roanoke
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.150, -85.370

Thunderstorm Wind, Elmore

When
April 4, 4:55 PM CST
Where
Elmore County, 2.15 mi NNW of Ware
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.480, -86.060

Several trees were blown down in the southern part of the county.

Hail, Elmore

When
April 4, 5:05 PM CST
Where
Elmore County, 2.27 mi S of Butts Mill
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.538, -85.976

Hail, Elmore

When
April 4, 5:10 PM CST
Where
Elmore County, 5.2 mi ESE of Man
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.461, -86.194

Thunderstorm Wind, Elmore

When
April 4, 5:14 PM CST
Where
Elmore County, 0.9 mi NW of Tallassee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.540, -85.910

Several trees were blown down in the eastern portion of the county.

Thunderstorm Wind, Tallapoosa

When
April 4, 5:36 PM CST
Where
Tallapoosa County, 2.62 mi SE of Tallapoosa City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.528, -85.814

The top of a utility building was blown off.

Thunderstorm Wind, Macon

When
April 4, 5:46 PM CST
Where
Macon County, 0.58 mi W of Shorter
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.400, -85.940

A few trees were blown down in Shorter.

Thunderstorm Wind, Elmore

When
April 4, 5:50 PM CST
Where
Elmore County, 1.88 mi WSW of Tuckabatchie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.470, -85.950

A few trees were blown down in the southeastern portion of the county.

Hail, Lee

When
April 4, 6:00 PM CST
Where
Lee County, 2.15 mi SSW of Auburn
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.590, -85.480

Hail, Lee

When
April 4, 6:10 PM CST
Where
Lee County, 0.58 mi WSW of Opelika
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.646, -85.379

Hail, Lee

When
April 4, 6:20 PM CST
Where
Lee County, 0.95 mi E of Andrews
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.700, -85.314

Thunderstorm Wind, Lee

When
April 4, 6:30 PM CST
Where
Lee County, 2.08 mi NNE of Pine Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.728, -85.238

A few trees were blown down, between Opelika and Valley.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyThe tornado archive for Alabama, 2008Warnings in Alabama, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98271, 97972, 97974, 97975, 98276, 97977, 97978, 97979, 97980, 97981, 97982, 97985, 98277, 98278, 97986, 97988, 97989, 97990, 97991, 97993, 97994, 97996, 97997, 97998, 97999, 98274, 98000, 98001, 98279, 98280, 98281, 98002, 98003, 98004, 98005, 98006, 98007, 98008, 98010, 98011, and more.